Lortab Overdose Signs And Symptoms

Trusted Content

Lortab Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 9, 2019

Taking larger or more frequent doses of Lortab than prescribed can lead to overdose. In severe cases, Lortab overdose can be deadly. Knowing the signs and symptoms of Lortab overdose can help prevent life-threatening consequences.

Lortab is one of the common brand names for a hydrocodone/acetaminophen combination drug. Like other prescription opioids, Lortab is primarily used to treat moderate or intense pain.

When taken as directed, Lortab may be safe for short-term use as a pain reliever. Taking larger or more frequent doses than prescribed, however, can be dangerous. This is a sign of drug abuse and can pose serious health risks such as liver damage, respiratory depression, and addiction.

Overdose can also occur by taking excessive amounts of Lortab. Understanding the signs and symptoms of Lortab overdose can help you identify if someone you know needs emergency care.

Can You Overdose On Lortab?

Yes. Like other opioids, very high doses of Lortab can lead to overdose, which can lead to life-threatening symptoms.

According to the National Institute on Drug Abuse, more than 130 people in the United States die each day as a result of a fatal opioid overdose. Many of these deaths can be attributed to other common opioids such as heroin and fentanyl. Mixing opioids with alcohol and other drugs is also common, and can even further increase the risk for overdose.

Many drug overdoses are the result of drug misuse. This can mean taking large or multiple doses or taking it in any way other than prescribed. Common methods of drug abuse include crushing and snorting pills, smoking, or injecting a drug.

Introducing
virtual care

Get treatment when
and how you need it.

Chronic abuse of Lortab can also lead to addiction. Addiction can be both physical and psychological. This can make it hard for a person to stop using the drug on their own.

Accidental overdose can also happen among people without a history of drug abuse. Taking Lortab as prescribed is the most effective way to prevent an accidental overdose.

Risk factors for Lortab overdose include:

  • age
  • low weight/small body size
  • taking multiple doses in one sitting
  • history of substance abuse or mental health problems
  • smoking, injecting, or snorting Lortab

Signs And Symptoms Of Lortab Overdose

While Lortab can produce some side effects in moderate doses, overdose symptoms can be even more serious and potentially life-threatening. This occurs as a result of the brain and body being unable to handle the excessive amount of Lortab in a person’s system.

In severe cases, overdose can cause respiratory depression. This is when someone’s breathing rate has become dangerously slow, or has stopped. Without treatment, this can lead to permanent brain damage, coma, or death.

Not every overdose will be fatal. Identifying an overdose and seeking help quickly can be life-saving.

If you suspect someone you know it overdosing, call 9-1-1 or your local emergency services right away.

Signs of Lortab overdose may include:

  • small pupils
  • yellow skin and eyes (jaundice)
  • pale, clammy skin
  • bluish fingernails and lips
  • muscle twitches
  • seizure
  • limp body

Symptoms of Lortab overdose:

  • drowsiness
  • dizziness
  • slow, labored, or stopped breathing
  • nausea and vomiting
  • gurgling sounds
  • low blood pressure
  • weak pulse
  • loss of consciousness

Lortab Overdose Treatment

The first step to treat an overdose is to call 9-1-1. With immediate action, the effects of an opioid overdose can be reversed. Naloxone, a drug that can block opioid effects, may be administered by medical personnel once they reach the scene.

Before medical personnel arrives, it can be helpful to have certain information about the person ready. Medical personnel may, for instance, ask how much Lortab was taken, how long ago, and ask about personal factors such as age, weight, and health condition. They may also ask if the person has been taking any other drug or medication.

After stabilizing, overnight observation in a hospital may be required, especially if the person at any point lost consciousness or stopped breathing. This can allow doctors to continue monitoring vitals and ensure there are no other health complications.

People who have overdosed due to abuse of Lortab may require further treatment in an inpatient rehab program for substance abuse. Polysubstance abuse (abuse of more than one drug) can also be treated in a rehab program.

Getting Help For Lortab Abuse And Addiction

Drug overdose can be a traumatic experience for all involved. People who abuse or have become addicted to Lortab will often need treatment to help them overcome their problem.

Lortab abuse and addiction can have effects on the brain that can make it difficult to stop using the drug. Inpatient treatment offers people a strong support system to fully treat all aspects of addiction, including impact on emotional and mental health.

Addiction can affect everything from someone’s ability to work, to their relationships with friends and loved ones. Recovery is a lifelong process, but begins with reaching out for help.

Medical Detox

Medically assisted detox, also known as medical detox, is the safest and most effective way to undergo drug withdrawal.

Detox is a necessary part of process when someone has become dependent on a substance. Dependence happens when someone’s body has adapted to the presence of a drug in their system. Tapering or stopping the use of that drug can cause the body to react by producing mild to severe symptoms.

Lortab withdrawal symptoms can be highly distressing and difficult to manage alone. The 24-hour supervision and medical support offered within medical detox programs can ease this burden. Often, this includes the use of certain medicines that can relieve severe physical and psychological symptoms.

Inpatient Rehab

Many rehab centers in the United States offer opioid treatment programs (OTPs) that are designed to treat people struggling with opioid abuse or addiction. These inpatient treatment programs can last anywhere between 30 and 180 days, or longer if necessary.

Living in a secure and substance-free center or facility can be helpful to separate people from their triggers, particularly in early recovery.

Symptoms such as drug cravings, anxiety, or depression, may often persist after detox. By taking certain medications approved for opioid addiction and attending therapy, these symptoms can be eased.

Inpatient rehab programs may include:

  • individual therapy sessions
  • group therapy
  • medication-assisted treatment (MAT)
  • family therapy
  • mental health counseling
  • relapse prevention
  • treatment planning and aftercare

Don’t wait to seek help. By reaching out to our treatment specialists, we can help you develop a treatment plan that is able to meet the needs of you or a loved one.
Contact us today to learn more about Lortab abuse, overdose, and finding treatment options.

National Institute on Drug Abuse - Opioid Overdose Crisis

U.S. National Library of Medicine - Hydrocodone and acetaminophen overdose

Want to get help, but not ready to talk?

You can receive 24/7 text support right away and at your convenience. There is no obligation to enter treatment and you can opt out at any time.

Sign up for text support to receive:

✅ Resources about addiction and recovery

✅ Info about our treatment process

Disclaimer*

Let Vertava Health walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call 877-630-2970

For 24/7 Treatment Help Call:

1-877-630-2970

For Immediate Treatment Help Call:
877-630-2970